Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 31, 2019, 2:48 PM EDT for Harlan County, Leslie County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2019, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 31, 2019, 3:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harlan County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:42 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 31, 1:42 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 142 PM EDT Wed Jul 31 2019 .UPDATE... Issued at 142 PM EDT WED JUL 31 2019 CU field continues to look most impressive in southeast Kentucky and that is where we have had the majority of the shower and thunderstorm activity so far today. This should continue to be the case as showers and storms continue to fire in the higher terrain this afternoon. A widely isolated shower or storm is still possible back the northwest, but this activity will be more sparse. UPDATE Issued at 704 AM EDT WED JUL 31 2019 Forecast in good shape this morning. Fog will persist across portions of the area through around 9 am before lifting and dissipating. The fog could be dense in a few spots early this morning. The latest obs were ingested into the hourly forecast grids to freshen up the data and establish new trends. No update planned at this time. && .SHORT TERM...(Today through Thursday) Issued at 310 AM EDT WED JUL 31 2019 An isolated shower or storm will move across eastern Kentucky through around dawn before dissipating. Areas of fog, dense at times, will also persist into early Wednesday morning. After a brief lull in the precipitation, showers and storms will again fire up initially in our counties along the VA border by mid to late morning. The showers and storms should become more numerous by early afternoon and spread across the entire area. The best chance for rain today looks to be along and just to the west of the Virginia border, which is the area that will be closer to a meandering frontal boundary. The rain will taper off quickly Wednesday evening and night, as day time heating is lost. We should see several rain free hours from late Wednesday night into early Thursday morning. The clouds should scatter out enough, and winds be light enough, for areas of fog to form across the area once again, especially in areas where the most rainfall occurs on Wednesday. We should see a similar scenario on Thursday, as showers and storms ramp up late in the morning into early afternoon. The peak activity will occur again Thursday afternoon as peak heating is occurring. The precip will once again begin to taper off Thursday evening, after daytime heating is lost. Temperatures will max out today at below normal value in the lower 80s. Tonights lows will also be slightly below normal, with most locations falling into the low to mid 60s. We can expect near normal highs in the low to mid 80s on Thursday, as precipitation and cloud cover should not be quite as widespread as what we are expecting today. .LONG TERM...(Thursday night through Tuesday) Issued at 422 AM EDT WED JUL 31 2019 The period is expected to begin with an upper level ridge centered over the Four Corners/Southern Rockies area and extending across much of the western Conus with a weak trough extending south across the eastern Conus. This pattern will persist into the weekend and next week through the axis of the trough may move east of the area on Monday. However, a shortwave moving around the ridge is expected to reach the Great Lakes early in the period. At the surface, the boundary currently working through the area will have stalled out south of the area to begin the period and should become more diffuse over the weekend. Another cold front may begin to approach the region late in the period or just beyond the end of the Long Term period. With the region remaining in a general area of troughing with weaker disturbances moving by from time to time as well as boundary stalled out just south of the region, isolated to scattered convection is anticipated at times into the weekend. The highest chances for showers and thunderstorms should come each afternoon and evening, particularly for locations nearer to the VA and TN borders. Generally diurnally driven convection will remain possible into the first half of next week as well. The potential for more widespread convection appears to hold off until after the end of the period. With the trough on the weak side, models remain consistent with temperatures remaining near normal for early August, generally in the mid 80s for highs and lows mostly in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 142 PM EDT WED JUL 31 2019 Showers and thunderstorm coverage will be best in far southeast Kentucky this afternoon, but a widely isolated shower or storm will be possible just about anywhere. Outside of showers and storms, mainly VFR conditions will continue through this evening. The showers and storms should diminish upon sunset. Another night of valley fog is expected and again some of this could impact most TAF sites late tonight with a mix of IFR/MVFR conditions. This fog will burn off by 13z on Thursday, with VFR conditions returning. Light winds will be seen through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...AR LONG TERM...JP AVIATION...KAS
Hazardous weather outlook, Jul 31, 10:49 AM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1049 AM EDT Wed Jul 31 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011800- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1049 AM EDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across portions of eastern Kentucky Thursday through Tuesday, mainly during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. AR/JP/KAS
In the hours before
Special weather statement, Jul 31, 1:04 PM EDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service JACKSON KY 104 PM EDT Wed Jul 31 2019 KYZ113-115-117-118-311730- Perry-Knott-Letcher-Leslie- 104 PM EDT Wed Jul 31 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL LETCHER...NORTHEASTERN LESLIE...EASTERN PERRY AND SOUTHWESTERN KNOTT COUNTIES... At 102 PM EDT, strong thunderstorms were clustered over Frew, or near Hazard, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3705 8326 3721 8337 3737 8312 3712 8297 TIME...MOT...LOC 1702Z 240DEG 9KT 3719 8326 DJ
Special weather statement, Jul 31, 1:54 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
154 PM EDT Wed Jul 31 2019
KYZ113-311815-
Knott-
154 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KNOTT COUNTY...
At 154 PM EDT, a strong thunderstorm was located over Ivis, or near
Hindman, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hindman, Pippa Passes, Drew, Dry Creek, Mousie, Leburn, Topmost,
Brinkley, Kite, Ivis, Larkslane, Garner, Mallie and Hollybush.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 8295 3732 8300 3743 8287 3736 8276
3734 8275 3731 8275
TIME...MOT...LOC 1754Z 229DEG 12KT 3732 8293
KASSpecial weather statement, Jul 31, 2:21 PM EDT, 27 minutes before
Special Weather Statement National Weather Service JACKSON KY 221 PM EDT Wed Jul 31 2019 KYZ088-117-311845- Harlan-Leslie- 221 PM EDT Wed Jul 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARLAN AND SOUTHEASTERN LESLIE COUNTIES... At 220 PM EDT, a strong thunderstorm was located over Napier, or 9 miles north of Harlan. The storm is nearly stationary. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Napier, Pine Mountain and Big Laurel. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3698 8334 3706 8324 3693 8312 3693 8327 TIME...MOT...LOC 1820Z 261DEG 3KT 3698 8330 KAS
Special weather statement, Jul 31, 2:30 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
230 PM EDT Wed Jul 31 2019
KYZ110-113-311900-
Floyd-Knott-
230 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KNOTT AND
SOUTHEASTERN FLOYD COUNTIES...
At 230 PM EDT, a strong thunderstorm was located over Price, or 13
miles west of Pikeville, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wayland, East McDowell, Raven, Demo, Hi Hat, Ligon, Topmost,
McDowell, Galveston, Craynor, Price, Honaker, Minnie, Beaver,
Buckhorn Hollow, Drift, Blue Moon, Buckingham, Orkney and Glo.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3740 8262 3738 8262 3738 8265 3737 8267
3735 8280 3742 8285 3754 8268 3741 8261
TIME...MOT...LOC 1830Z 247DEG 9KT 3742 8275
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:42 PM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| Jul 30, 10:33 PM EDT | Areal Flood Warning | JKL | Jackson | 6 hr |
| Jul 30, 10:58 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jul 31, 1:04 PM EDT | Special Weather Statement | JKL | Perry | 26 min |
| Jul 31, 1:54 PM EDT | Special Weather Statement | JKL | Knott | 21 min |
| Jul 31, 2:21 PM EDT | Special Weather Statement | JKL | Harlan | 24 min |
| Jul 31, 2:30 PM EDT | Special Weather Statement | JKL | Floyd | 30 min |
| Jul 31, 3:25 PM EDT | Special Weather Statement | JKL | Harlan | 35 min |
| Jul 31, 3:34 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie | 3 hr |
| Jul 31, 3:38 PM EDT | Special Weather Statement | JKL | Leslie | 37 min |
| Jul 31, 3:43 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Jul 31, 4:04 PM EDT | Special Weather Statement | JKL | Bell | 26 min |
| Jul 31, 4:11 PM EDT | Special Weather Statement | JKL | Pike | 34 min |
| Jul 31, 4:12 PM EDT | Special Weather Statement | JKL | Harlan | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.